Kentucky, 2014Flash Flooding in Kentucky, September 11, 2014
September 11, 2014 · NWS LMK · 5 events in 4 counties and zones
On September 11th, moisture pooled along a pre-frontal trough during the early morning hours across southern Indiana and northern Kentucky. A modest low level jet brought a continuous source of moisture to an area of convection that developed across southern Indiana after midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On September 11th, moisture pooled along a pre-frontal trough during the early morning hours across southern Indiana and northern Kentucky. A modest low level jet brought a continuous source of moisture to an area of convection that developed across southern Indiana after midnight. This line of storms slowly sagged south and briefly stalled roughly along Interstate 64. Over a three hour period, training convection brought two to locally over 3 inches to cities along Interstate 64 such as Louisville, Frankfort, and Lexington. Flash flooding affected several urban intersections and closed a few roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 11, 2:43 AM EST, 38 minutes earlier.
Area forecast discussion, Sep 11, 2:43 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 AM EDT Thu Sep 11 2014
.SHORT TERM (Now through Friday)...
Issued at 321 AM EDT Thu Sep 11 2014
Cold front is currently laid out across southern IN and slowly
continuing to mosey on south and eastward. Line of showers and
embedded thunderstorms currently extends along and north of the
Bluegrass/Western Kentucky Pkwy with some training already setting
up, specifically in the Louisville Metro area and other locations
along the Ohio River. Excellent 850mb moisture transport and PWATs
exceeding 2 inches across the forecast area will continue through
the morning hours ahead of the front and aid in the continued
widespread moderate to heavy rainfall as the line drops south. While
the front looks to clear the forecast area by later today, moisture
plume will continue to stream across southern KY. This, combined
with upper jet dropping south into the Ohio Valley, will allow for
continued light rain chances through much of the short-term period.
Model soundings keep impressive PWATs across the southern forecast
area through Friday afternoon and have introduced slight to chance
PoPs as such. The clouds will also be slow to clear behind the front
and will linger on in the south.
Temperatures today and tomorrow will certainly be cooler than what
has been seen recently, only reaching the lower 70s across southern
IN both days. For today, however, with the slow-moving front, highs
will reach the mid to upper 70s for locations south of the River.
Once the cooler air filters in completely by Friday, highs will
range from the low to mid 70s areawide, especially under any cloud
cover/precip. Lows tonight will range from the upper 50s across the
north to the lower 60s across the south.
.LONG TERM (Friday Night through Wednesday)...
Issued at 335 AM EDT Thu Sep 11 2014
Weak low pressure will ride up a weak sfc front Friday night causing
isld-scattered rain showers mainly south of the Ohio River. Did
insert 20-30% POPs for this wave in coordination with surrounding
offices. High pressure will settle in for Sat, Sun, and most of the
Monday providing for cool dry weather. Expect a beautiful weekend
with below normal temps with highs in the lower 70s and lows in the
50s. Monday temps will return closer to normal with highs in the
upper 70s to around 80.
The next chance for rain showers will arrive Monday night into Tues
with the passage of another weak sfc boundary with limited
moisture. Again did insert a 20% POP in coordination with
neighbors. High pressure will settle in for the middle of next week
with continued high temps in the 70s and lows in the 50s.
&&
.AVIATION (06Z TAF Update)...
Issued at 111 AM EDT Thu Sep 11 2014
Well-advertised stout cold front is slowly dropping south and east,
currently laid out across central IN and southwestward into southern
IL. Showers and embedded thunderstorms ahead of the front have
overspread southern IN and moving into northern KY. Convection will
be ongoing at the start of the TAF period for SDF and be moving into
the LEX terminal area shortly thereafter. However, the precip looks
to be delayed getting into BWG and high-res models are indicating an
arrival time of between 08Z-09Z. Therefore, have removed mention in
the BWG TAF until 0830Z. Visbys and ceilings are expected to drop
with the line of storms and could take a few extra hours in the
morning to rise again behind the exiting precip.
Winds initially out of the SW to start will make a shift toward the
NW and N behind the front. Timing of the wind shift is a bit tricky
to nail down as the front is slowing down. The front should be
crossing through SDF sometime between 11Z-13Z, BWG between 15Z-17Z,
and LEX between 13Z-15Z. Look for skies to partially clear behind
the front.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH until 8 AM EDT /7 AM CDT/ this morning FOR
KYZ023>025-028>034-038.
IN...FLASH FLOOD WATCH until 8 AM EDT /7 AM CDT/ this morning FOR
INZ076>079-083-084-089>092.
&&
Short Term........lg
Long Term.........AMS
Aviation..........lgHazardous weather outlook, Sep 11, 2:52 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 AM EDT THU SEP 11 2014
KYZ026-027-035>037-039>043-045>049-053>057-061>067-070>078-081-082-
120800-
OHIO KY-GRAYSON KY-FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...FRANKFORT...
GEORGETOWN...CYNTHIANA...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
352 AM EDT THU SEP 11 2014 /252 AM CDT THU SEP 11 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
ONGOING EARLY MORNING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SLOWLY DROP SOUTH AND EAST TODAY...DUMPING PLENTY OF RAIN ACROSS
THE AREA. TRAINING OF STORMS WILL ALSO BE A THREAT WHILE THE COLD
FRONT RESPONSIBLE LAGS BEHIND. WHILE HAZARDS FROM THESE STORMS
INCLUDE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS...THE
PRIMARY THREAT WILL BE THE POTENTIAL FOR LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
INZ076>079-083-084-089>092-KYZ023>025-028>034-038-120800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-SPENCER KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
TAYLORSVILLE
352 AM EDT THU SEP 11 2014 /252 AM CDT THU SEP 11 2014/
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT /7 AM CDT/ THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
ONGOING EARLY MORNING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SLOWLY DROP SOUTH AND EAST TODAY...DUMPING COPIOUS AMOUNTS OF RAIN
ACROSS THE AREA. TRAINING OF STORMS WILL ALSO CONTINUE TO BE A
THREAT WHILE THE COLD FRONT RESPONSIBLE LAGS BEHIND. WHILE HAZARDS
FROM THESE STORMS INCLUDE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS...THE PRIMARY THREAT WILL BE THE POTENTIAL FOR FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF FLOODING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
LG/AMS
In the hours before
Special weather statement, Sep 10, 11:31 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1231 AM EDT THU SEP 11 2014
INZ091-092-KYZ030-031-033>035-110500-
CLARK IN-FLOYD IN-FRANKLIN KY-HENRY KY-JEFFERSON KY-OLDHAM KY-SHELBY
KY-
1231 AM EDT THU SEP 11 2014
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF NEW CASTLE TO PROSPECT TO NEW ALBANY...AND MOVING SOUTHEAST AT 35
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
ST. MATTHEWS...
PROSPECT...
LYNDON...
LOUISVILLE...
JEFFERSONTOWN...
LOUISVILLE BOWMAN FIELD AND SMITHFIELD...
SLABTOWN AND EMINENCE...
TODDS POINT AND FALLIS...
FISHERVILLE AND ORVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3857 8507 3856 8500 3851 8502 3852 8498
3849 8498 3846 8494 3846 8490 3844 8492
3842 8488 3838 8489 3836 8484 3823 8518
3810 8560 3833 8587 3839 8562 3851 8534
3849 8528 3856 8520 3860 8510
TIME...MOT...LOC 0431Z 302DEG 28KT 3853 8503 3834 8552
3825 8582
AMSLocal storm report, Sep 11, 12:58 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
158 AM EDT THU SEP 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 AM FLOOD JEFFERSONVILLE 38.30N 85.73W
09/11/2014 CLARK IN AMATEUR RADIO
THE UNDERPASS ON EASTERN BOULEVARD SOUTH OF INTERSTATE
65 WAS COVERED WITH A FOOT OF WATER.
&&
EVENT NUMBER LMK1400805
MRCSpecial weather statement, Sep 11, 1:34 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
134 AM CDT THU SEP 11 2014
KYZ023-024-026-027-110705-
BRECKINRIDGE KY-GRAYSON KY-HANCOCK KY-OHIO KY-
134 AM CDT THU SEP 11 2014
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITESVILLE...AND MOVING EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HAYNESVILLE AND ROSEVILLE...
FORDSVILLE AND ELLMITCH...
VANZANT AND ASKIN...
ROCKVALE AND DEMPSTER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3764 8692 3767 8683 3770 8687 3771 8687
3774 8683 3777 8682 3784 8651 3753 8644
3756 8691
TIME...MOT...LOC 0634Z 271DEG 32KT 3765 8682
AMSSpecial weather statement, Sep 11, 1:54 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
154 AM CDT THU SEP 11 2014
KYZ026-027-061-062-110725-
BUTLER KY-EDMONSON KY-GRAYSON KY-OHIO KY-
154 AM CDT THU SEP 11 2014
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF HARTFORD...AND MOVING EAST AT 40
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
DOGWALK AND ARNOLD...
STEFF AND NEAFUS...
CANEYVILLE AND DO STOP...
PETH AND READY...
THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 75 AND 94.
THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 41
AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3753 8631 3723 8638 3735 8691 3756 8689
TIME...MOT...LOC 0654Z 272DEG 36KT 3742 8672
AMS
Special weather statement, Sep 11, 2:09 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
209 AM CDT THU SEP 11 2014
KYZ024-027-028-110740-
BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-
209 AM CDT THU SEP 11 2014
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 45 MPH WINDS...
AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF HARDINSBURG...AND MOVING EAST
AT 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
MCCOY AND MADRID...
CENTERVIEW AND HUDSON...
HARDIN SPRINGS AND CONSTANTINE...
SOLWAY AND PIERCE MILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3776 8658 3781 8604 3751 8606 3754 8657
TIME...MOT...LOC 0709Z 272DEG 36KT 3763 8644
AMS
Local storm report, Sep 11, 2:37 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 AM EDT THU SEP 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HEAVY RAIN SELLERSBURG 38.39N 85.76W
09/11/2014 M2.04 INCH CLARK IN TRAINED SPOTTER
STORM TOTAL RAINFALL REPORTED THUS FAR
&&
EVENT NUMBER LMK1400806
LGFlash Flood, Jefferson
- When
- September 11, 3:21 AM EST to 3:51 AM EST
- Where
- Jefferson County, 1.16 mi NNW of Okolona to 1.13 mi NNW of Okolona
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 38.146, -85.687
At least two automobiles became flooded at the intersection of Egypt and McCawley Roads.
Flash Flood, Franklin
- When
- September 11, 3:40 AM EST to 4:00 AM EST
- Where
- Franklin County, 0.05 mi SW of Cloverdale to 0.07 mi ESE of Cloverdale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.169, -84.901
State Highway 127 was briefly closed due to high water right in front of Hardee's. A portion of Evergreen Road was also closed. The ASOS site at nearby Frankfort airport measured around 2.4 inches in the 3 hours preceding this report.
Flash Flood, Scott
- When
- September 11, 4:30 AM EST to 5:00 AM EST
- Where
- Scott County, 0.38 mi NNW of Great Crossing to 0.12 mi WSW of Great Crossing
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 38.225, -84.602
Water overflowed a creek and covered Lloyd Road. High water also covered Long Lick Road nearby.
Flash Flood, Franklin
- When
- September 11, 4:45 AM EST to 5:15 AM EST
- Where
- Franklin County, 1.72 mi S of Jett to 0.9 mi S of Jett
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.155, -84.819
A section of Duncan Road paralleling a creek was closed due to flash flooding.
Flash Flood, Fayette
- When
- September 11, 5:12 AM EST to 5:42 AM EST
- Where
- Fayette County, 1.92 mi NE of Lexington to 1.87 mi NE of Lexington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.068, -84.473
Numerous roads developed flooded intersections, or were briefly closed due to flash flooding. New Circle Road, a major thoroughfare, was closed between North Limestone Road and Broadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Mississippi, September 11, 2014$2.0 million · 1 event
- Flash Flooding in Tennessee, September 11, 2014$1.1 million · 3 events
- Flash Flooding and Damaging Wind in New Mexico, September 11 to 12, 2014$16,000 · 7 events
- Heavy Rain in Texas, September 11, 20141 injured · 3 events
- Flash Flood and Hail in New Mexico, September 11, 20141.5 in hail · 3 events
- Waterspout in South Atlantic Coastal Waters, September 11, 20141 event
- Flash Flood in Arkansas, September 11, 20141 event
- Flash Flood in Oklahoma, September 11, 20141 event
- Flash Flood in Alabama, September 11, 20141 event
- Waterspout in Gulf of Mexico, September 11, 20141 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 11, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533529, 533530, 543864, 533531, 533532.